MAUDE Adverse Event Report: PENUMBRA, INC. ARTEMIS NEURO EVACUATION DEVICE; GWG

PENUMBRA, INC. ARTEMIS NEURO EVACUATION DEVICE; GWG
Model Number AP28-A
Medical Device Problem Codes Obstruction of Flow (2423); Suction Failure (4039)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/05/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report numbers.
 
Event or Problem Description
The patient was undergoing a microneurosurgery procedure using an artemis neuro evacuation device (artemis) and a penumbra system aspiration pump max 110 (pump max).During the procedure, the artemis wand was advanced through the endoscope to the hematoma and clot evacuation was initiated.Subsequently, significant arterial bleeding was encountered.Irrigation was continued and several attempts to cauterize the bleed were performed; however, the bleeding continued.The artemis then became clogged and would not aspirate.The physician was unable to unclog the artemis wand and it was therefore removed from the procedure.While using the next two consecutive artemis devices they became clogged.The physician was unable to unclog the artemis wands; therefore, they were removed from the procedure.The patient was then transferred to the operating room in stable condition for an open craniotomy.During the operation, the physician determined that the hemorrhage was a ruptured arteriovenous malformation (avm).Ater operating for some time, adequate hemostasis was achieved and the operation was ended.On (b)(6) 2021, the site decided that the avm rupture was a serious adverse event that was unrelated to the artemis and unrelated to the index procedure.
 
Additional Manufacturer Narrative
All three returned artemis devices were returned with the tubing cut near the handle.Therefore, none of the returned artemis devices were able to be functionally tested for aspiration.Evaluation of the first returned artemis device revealed a kinked hypotube and a biological material within the hypotube.A kinked hypotube would likely decrease the aspiration power of the device if it were to occur during the procedure.Additionally, the material found within the hypotube may have contributed to the hypotube becoming clogged or a decrease in aspiration during the procedure.Evaluation of the second returned artemis device revealed biological material within the hypotube.The material found within the hypotube may have contributed to the hypotube becoming clogged or a decrease in aspiration.Evaluation of the third returned artemis device was unable to confirm the reported clog.There was no biological material found within the hypotube.Further evaluation revealed the bident was protruding from the hypotube very slightly.The bident position is inspected during manufacturing.There were no anomalies found in the inspection of the lot.If a dense material was found present within the hypotube during the actuation of the wire it may affect bident position.The bident position on the returned device was likely incidental to the reported event.Penumbra devices are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 3005168196-2021-00935; 3005168196-2021-00936.
 
Additional Manufacturer Narrative
Please note that the following section was inadvertently missed on the initial mfr report and is being included on this follow-up #01 mfr report # 3005168196-2021-00934: this report is associated with mfr report numbers: 1.3005168196-2021-00935.2.3005168196-2021-00936.

Brand Name
ARTEMIS NEURO EVACUATION DEVICE
Common Device Name
GWG
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key11769805
Report Number3005168196-2021-00934
Device Sequence Number3777983
Product Code GWG
UDI-Device Identifier00814548017877
UDI-Public00814548017877
Combination Product (Y/N)Y
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
K171332
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/05/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/22/2022
Device Model NumberAP28-A
Device Catalogue NumberAP28
Device Lot NumberC24846
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/06/2021
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 04/05/2021
Supplement Date Received by Manufacturer04/05/2021
05/14/2021
Initial Report FDA Received Date05/04/2021
Supplement Report FDA Received Date05/04/2021
06/15/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age49 YR
Patient Weight126
Date Report Sent to FDA01/01/2005